Pennsylvania, 2007

Hail and Damaging Winds in Pennsylvania, June 19, 2007

June 19, 2007 · NWS PBZ · 19 events in 10 counties and zones

A cold front approaching from the West interacted with a warm and humid air mass provoking the development of showers and thunderstorms across the region. Several storms became severe with damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$22,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A cold front approaching from the West interacted with a warm and humid air mass provoking the development of showers and thunderstorms across the region. Several storms became severe with damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 19, 11:58 AM EST, 2 hours earlier.

Area forecast discussion, Jun 19, 11:58 AM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1258 PM EDT TUE JUN 19 2007

.SYNOPSIS...
COLD FRONT NOW CROSSING THE GREAT LAKES WILL CAUSE NUMEROUS
THUNDERSTORMS INTO EARLY TONIGHT. SOME MAY BE SEVERE WITH DAMAGING
WIND AND LARGE HAIL. THIS WILL USHER A CHANGE IN THE UPPER LEVEL
JET STREAM PATTERN THAT WILL CAUSE TEMPERATURES TO BE CLOSE TO
SEASONAL LEVELS INTO THE WEEKEND.

&&

.NEAR TERM /UNTIL 9 PM THIS EVENING/...
SEVERE THUNDERSTORM WATCH NOW IN EFFECT FOR NORTHERN AND WESTERN
PARTS OF THE WFO PITTSBURGH (PBZ) COUNTY WARNING AREA (PBZ CWA).
INSTABILITY HAS BECOME UNCAPPED AND THUNDERSTORMS ARE DEVELOPING
OVER THE UPPER OHIO VALLEY. MAIN THREAT WILL BE DAMAGING WIND.
LARGE HAIL WILL BE THE SECOND THREAT. BESIDES MONITORING RADAR,
ALSO MONITORING SEVERE PARAMETERS LIKE EFFECTIVE SHEAR FOR
SUPERCELL DEVELOPMENT (WITH VALUES OVER 40 KTS). INSTABILITY SHOULD
REACH OVER 1000 J/KG, SUFFICIENT FOR DEEP THUNDERSTORM FORMATION.
LOWLEVEL HELICITY SHOULD REMAIN LOW IN VALUE, SO TORNADO
POSSIBILITIES WOULD BE LIMITED TO INTERSECTING BOUNDARIES. OVERALL
BEST SEVERE THREAT SHOULD BE NORTH OF I-80 AS INDICATED BY SPC
INITIATED SEVERE THUNDERSTORM WATCH.

&&

.SHORT TERM /9 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
AFTER COOL FRONTAL PASSAGE TONIGHT, PRECIPITATION POTENTIAL WILL
BE RAPIDLY DECREASING. WITH SURFACE DEW POINTS ALSO DECREASING,
FOG FORMATION WILL BE LIMITED, DESPITE WETTED GROUNDS FROM
THUNDERSTORM RAINS INTO EARLY TONIGHT.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
FOR THE WEEKEND/START OF NEW WEEK...TEMPERATURES WILL BE NEAR
SEASONAL AVERAGES WITH SHORT WAVES IN NORTHWEST TO ZONAL FLOW
DEFINING SMALL PRECIP CHANCES, MAINLY LATE THURSDAY AND AGAIN LATE
SATURDAY. OVERALL CONFIDENCE RMNS LOW DUE TO AFORE REFERENCED TIMING
ISSUES. TEMPERATURES ARE EXPECTED TO MODERATE EARLY NXT WEEK UNDER
BLDG RIDGE.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
EXPECT MOST DEVIATION IN FLIGHT CONDITIONS TO IFR TO BE WITH
THUNDERSTORMS INTO EARLY TONIGHT. WINDS CAN ALSO GUST ABOVE 25 KTS
AS VERTICAL MIXING INCREASES IN VICINITY OF THUNDERSTORMS. OF
COURSE, ALONG THE LEADING EDGE OF THUNDERSTORMS, WIND GUSTS HAVE THE
POTENTIAL TO EXCEED 50 KTS. HAIL ALSO POSSIBLE.

AFTER THE FRONT MOVES THROUGH THIS EVENING, FLIGHT CONDITIONS
WILL MAINLY VFR INTO THE WEEKEND. ALBEIT, FOG FORMATION COULD
LEAD TO ISOLATED IFR PATCHES EARLY WEDNESDAY, MAINLY IN RIVER
VALLEYS BELOW TAF SITE ELEVATIONS. DID INCLUDE MVFR VISIBILITY FOR
KZZV, KFKL, AND KDUJ. ALSO, PASSING THUNDERSTORMS LATE THURSDAY
AND LATE SATURDAY COULD RESULT IN SHORT-LIVED IFR/MVFR CONDITIONS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jun 19, 12:23 PM EST, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
123 PM EDT TUE JUN 19 2007

OHZ039>041-048>050-057-058-PAZ007>009-013>016-020-022-WVZ001-201730-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-
JEFFERSON PA-BEAVER-ARMSTRONG-HANCOCK-
123 PM EDT TUE JUN 19 2007

...SEVERE THUNDERSTORM WATCH 418 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THERE IS A CHANCE THAT THUNDERSTORMS FORMING IN ADVANCE OF A COLD
FRONT WILL BECOME SEVERE THIS AFTERNOON AND EARLY THIS EVENING.
THE PRIMARY SEVERE THREAT WILL BE FROM DAMAGING WIND
GUSTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

MDZ001-OHZ059-068-069-PAZ021-023-029>032-WVZ002>004-012-021>023-041-
201730-
GARRETT-BELMONT-NOBLE-MONROE-ALLEGHENY-INDIANA-WASHINGTON-
WESTMORELAND-GREENE-FAYETTE-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
123 PM EDT TUE JUN 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...WEST CENTRAL
PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE THAT THUNDERSTORMS IN ADVANCE OF A COLD FRONT
WILL BECOME SEVERE THIS AFTERNOON AND EARLY THIS EVENING. THE
PRIMARY SEVERE THREAT WILL COME FROM DAMAGING WIND
GUSTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Special weather statement, Jun 19, 12:49 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
149 PM EDT TUE JUN 19 2007

OHZ039>041-049-050-059-PAZ007-008-013>016-020>023-029-030-WVZ001>004-
191845-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER
PA-CARROLL OH-CLARION PA-COLUMBIANA OH-HANCOCK WV-HARRISON OH-INDIANA
PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARSHALL WV-MERCER PA-OHIO
WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-WESTMORELAND PA-
149 PM EDT TUE JUN 19 2007

...THUNDERSTORMS...

THUNDERSTORMS WILL BE MOVING ACROSS THE REGION THIS AFTERNOON. THE
MOST ACTIVE STORMS EARLY THIS AFTERNOON WERE IN MERCER COUNTY
PENNSYLVANIA AND COLUMBIANA AND JEFFERSON COUNTIES IN OHIO. THE
THUNDERSTORMS WERE MOVING TO THE NORTHEAST ABOUT 25 MPH.

BE ALERT FOR BRIEF HEAVY RAIN, SMALL HAIL, DANGEROUS LIGHTNING AND
GUSTY WINDS. ALSO, WARNINGS COULD BE ISSUED IF THESE STORMS
INTENSIFY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM FOR PARTS
OF THE REGION.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

The radar

The Pittsburgh radar (KPBZ), 89 km away, was scanning. The volume nearest the first event began at 18:58 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Mercer

When
June 19, 1:58 PM EST
Where
Mercer County, Stoneboro
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.330, -80.120

Large tree branches reported down by public.

Thunderstorm Wind, Mercer

When
June 19, 2:10 PM EST
Where
Mercer County, 4 mi N of West Middlesex
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.238, -80.450

Trees reported down by law enforcement.

Thunderstorm Wind, Mercer

When
June 19, 4:10 PM EST
Where
Mercer County, Sharon
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
41.250, -80.500

EMA reported numerous trees down in and around Sharon, Hermitage, and Pymatuming with no power in Pymatuming.

Thunderstorm Wind, Greene

When
June 19, 4:45 PM EST
Where
Greene County, Carmichaels
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.900, -79.980

EMA reported trees down in Carmichaels area.

Thunderstorm Wind, Washington

When
June 19, 4:55 PM EST
Where
Washington County, Eighty Four
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
40.180, -80.130

Trees down in Eighty Four along Carl Avenue and State Route 519. A tree was reported across a trailer. Pea sized hail also reported with this storm.

Thunderstorm Wind, Venango

When
June 19, 4:55 PM EST
Where
Venango County, Franklin
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.400, -79.850

Large limbs and power lines down in Cranberry Township area.

Thunderstorm Wind, Allegheny

When
June 19, 5:10 PM EST
Where
Allegheny County, Elizabeth
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.270, -79.880

Trees reported down on Greenock-Buena Vista Road.

Thunderstorm Wind, Allegheny

When
June 19, 5:15 PM EST
Where
Allegheny County, Baldwin
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
40.380, -79.950

Trees and wires down on Curry Road in Baldwin Borough.

Thunderstorm Wind, Westmoreland

When
June 19, 5:40 PM EST
Where
Westmoreland County, Irwin
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.330, -79.720

Trees reported down in the Irwin area.

Hail, Westmoreland

When
June 19, 5:45 PM EST
Where
Westmoreland County, New Kensington
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.570, -79.770

Nickel size hail was reported by a trained spotter in the New Kensington area.

Hail, Allegheny

When
June 19, 5:45 PM EST
Where
Allegheny County, Verona
Measured
0.88 in hail
Reported by
Public
Coordinates
40.520, -79.830

Nickel size hail was reported by a public observer.

Thunderstorm Wind, Allegheny

When
June 19, 5:50 PM EST
Where
Allegheny County, 5 mi NNE of East Mc Keesport
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
40.447, -79.764

Numerous trees reported down in Monroeville area by EMA. Basement flooding was also reported.

Thunderstorm Wind, Allegheny

When
June 19, 5:55 PM EST
Where
Allegheny County, 2 mi NNE of Tarentum
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
40.627, -79.755

Numerous trees reported down in the Natrona Heights area.

Thunderstorm Wind, Allegheny

When
June 19, 5:55 PM EST
Where
Allegheny County, South Park
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
40.320, -80.030

Numerous trees down in the South Park and Bethel Park areas of Allegheny County.

Thunderstorm Wind, Armstrong

When
June 19, 6:05 PM EST
Where
Armstrong County, Kittanning
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
40.820, -79.500

Trees reported down county-wide.

Thunderstorm Wind, Butler

When
June 19, 6:10 PM EST
Where
Butler County, Sarver
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.730, -79.730

Trees reported down in the area.

Thunderstorm Wind, Armstrong

When
June 19, 6:15 PM EST
Where
Armstrong County, 3 mi N of Freeport
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
NWS Employee
Coordinates
40.713, -79.680

Trees and power lines down. Tree reported on fire.

Thunderstorm Wind, Indiana

When
June 19, 6:40 PM EST
Where
Indiana County, Plumville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.800, -79.180

Trees reported down in the area.

Thunderstorm Wind, Jefferson

When
June 19, 6:45 PM EST
Where
Jefferson County, Reynoldsville
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.100, -78.900

Trees reported down in the Reynoldsville area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2007Every state in 2007This day in weather historyWarnings in Pennsylvania, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 37873, 37874, 37876, 37878, 37879, 37881, 37882, 37883, 37884, 37885, 37889, 37890, 37891, 37892, 37886, 37887, 37888, 37894, 37895.